Safety

Case report describes four weekly semaglutide doses injected at once, with unusual symptoms

A single case report describes a semaglutide pen emptied in one sitting and a reaction that did not match the symptoms usually expected after too large a dose.

By the Semaglutides news desk··OzempicWegovy
Case report describes four weekly semaglutide doses injected at once, with unusual symptoms
Image: medicaldaily.com

A 50-year-old man taking weekly semaglutide injected 9.6 mg — four times his prescribed 2.4 mg dose — in one sitting after a pen-handling mistake, according to a case report published in 2026 in JACEP Open, the open-access journal of the American College of Emergency Physicians [1].

The report describes how the overdose happened. After taking his usual 2.4 mg dose, the man looked at his new injection pen, saw liquid still sitting in the cartridge, and assumed the shot had failed. He kept injecting until the pen was empty, for a total of 9.6 mg [1].

Two days later, he developed generalized burning skin sensations and marked weakness. He had no nausea, no vomiting and no abdominal pain — the symptoms most often expected when a GLP-1 drug is taken at too high a dose [1]. The skin symptom described is a form of dysesthesia, an abnormal and unpleasant sensation on the skin.

The case is freely available through PubMed Central, with the journal listing it under DOI 10.1016/j.acepjo.2026.100427 [1]. The report describes the medication as semaglutide and does not name a specific branded product. It also does not say how long the symptoms lasted, what treatment the man received, or whether he recovered fully [1].

Because it describes a single patient, the report cannot show how often pen-handling errors like this happen, whether the reaction he had is typical or rare, or what usually follows a large accidental dose [1].

Why it matters for patients

Most of what patients are told to watch for after too much of a GLP-1 drug centers on the stomach: nausea, vomiting and abdominal pain. In this case, none of those appeared, while burning skin sensations and weakness did [1]. That mismatch matters because a person judging whether something is wrong may be looking for the wrong signals, and a clinician hearing "no nausea" may not connect new symptoms to a recent injection.

Injectable GLP-1 drugs are handled at home, by patients, without a clinician present. The error in this case did not involve a wrong prescription or a pharmacy mistake. It began with a reasonable-sounding assumption — that liquid remaining in the pen meant the dose had not been delivered — followed by repeated injections until the device was empty [1]. Nothing in the report indicates the man felt anything unusual at the time he was injecting.

One case report is not evidence about risk. It does not establish how common such errors are, whether burning skin sensations are a recognized effect of high semaglutide exposure, or whether the symptoms in this patient were caused by the dose, by something else, or by a combination [1]. The report does not say whether the case was reported to the FDA or to the manufacturer [1].

What happens next

No regulatory action, label change, recall or additional study tied to this case has been reported. The report has been published and is available in full; no follow-up on this patient or on pen-handling errors generally has been disclosed [1]. What is known is limited to what the case report itself contains: one patient, one overdose, one set of symptoms, and a note that the presentation differed from what clinicians might have predicted [1].

Sources

  1. https://www.medicaldaily.com/semaglutide-pen-overdose-dysesthesia-case-report-478292

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.